Minnesota, 2012

Extreme Cold in Minnesota, February 10, 2012

February 10, 2012 · NWS FGF · 15 events in 15 counties and zones

Frigid surface high pressure built down over the southern Canadian prairie provinces on the morning of the 10th, dropping temperatures to the 10 below to 20 below zero range. Along with steady north winds of 10 to 20 mph, wind chill temperatures dipped into the 30 below to 40 below zero range.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Frigid surface high pressure built down over the southern Canadian prairie provinces on the morning of the 10th, dropping temperatures to the 10 below to 20 below zero range. Along with steady north winds of 10 to 20 mph, wind chill temperatures dipped into the 30 below to 40 below zero range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 9, 8:54 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Feb 9, 8:54 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
854 PM CST THU FEB 9 2012

.DISCUSSION...THE COLD FRONT IS WELL THROUGH THE REGION AND WINDS
ARE GRADUALLY DIMINISHING. ALTHOUGH WINDS WILL DIMINISH...STILL
EXPECT SPEEDS AOA 10 KNOTS MOST PLACES THROUGH THE NIGHT. ANY
REMAINING CLOUDS EXPECTED TO CLEAR BY MIDNIGHT. THIS LEAVES MIN
TEMPS AND WIND CHILLS AS THE MAIN CHALLENGES. INCOMING GUIDANCE
AND CURRENT OBSERVATIONS SUGGEST THAT CURRENT FORECAST IS IN GOOD
SHAPE AND NO CHANGES ARE REQUIRED. SPS STILL THE BEST PRODUCT FOR
EXPECTED WIND CHILLS FRIDAY MORNING (AS MOST WINDS CHILLS WILL
REMAIN WARMER THAN -35F).

&&

.AVIATION...MVFR CIGS HAVE CLEARED OUT. STRONGER NORTHERLY WINDS
WILL GRADUALLY DIMINISH THROUGH THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 251 PM CST THU FEB 9 2012/

SHORT TERM...
THE MAIN FORECAST CHALLENGE WILL BE TEMPS AND WIND CHILLS OVER THE
NEXT COUPLE OF NIGHTS. WILL STICK WITH A MODEL BLEND FOR THE SHORT
TERM TODAY AS WILL BE UNDER BROAD HIGH PRESSURE.

TONIGHT...INTERESTING AND DIFFICULT FORECASTING THE TEMP CURVE
TODAY. THE FAR SOUTH HAS WARMED TO AROUND 40F WHICH WAS QUITE A
BIT HIGHER THAN EXPECTED. TEMPS HAVE STEADIED OUT AND FALLEN A
LITTLE ACROSS THE FAR NORTH. THE FAR NORTH IS ACTUALLY SEEING A
LITTLE SUN THIS AFTERNOON AS THE CLOUDS HAVE SHIFTED TOWARD THE
HIGHWAY 2 CORRIDOR. THERE ARE MORE HIGHER CLOUDS ALONG AND NORTH
OF THE CANADIAN BORDER BUT THEY ARE MUCH THINNER THAN THOSE GOING
THRU NOW. BEST PUSH OF WIND IS GOING THRU THE NORTHERN VALLEY NOW
AND THIS SHOULD PUSH INTO THE SOUTHERN VALLEY BY LATE AFTERNOON
INTO THE EARLY EVENING. AFTER THIS THE AMOUNT OF TEMP DROP
PROBABLY DEPENDS ON HOW MUCH WINDS SLACKEN OFF OVERNIGHT. MODELS
TRY TO KEEP A STEADY 10+ KNOTS OVER THE AREA THROUGHOUT THE NIGHT
WHICH SHOULD HELP PREVENT TEMPS FROM PITTING OUT. HOWEVER IF WINDS
DROP OFF FASTER TEMPS COULD ALSO FALL MORE. LOOKING AT WIND CHILL
READINGS...START TO APPROACH THE -30F OR SO MARK LATE TONIGHT INTO
EARLY FRIDAY. THIS IS MARGINAL FOR AN EXTREME COLD WARNING AND
BECAUSE DO NOT HAVE A STRONG FEELING FOR WHAT WINDS WILL DO
OVERNIGHT WILL RE-ISSUE THE SPS FOR HAZARDOUS WIND CHILLS AND LET
LATER SHIFTS MONITOR.

FRI-SUN...SFC HIGH MOVES CLOSER DURING THE DAY FRI WHICH SHOULD
HELP KEEP WIND SPEEDS DOWN. STILL DO NOT HAVE A LOT OF SNOW COVER
AND ARE EXPECTING QUITE A BIT OF SUN. THEREFORE WOULD NOT BE
SURPRISED TO SEE THE LARGE SPREADS IN TEMPS OVER SHORT DISTANCES
AGAIN ON FRI. SFC HIGH BUILDS DOWN INTO CENTRAL AND EASTERN ND FRI
NIGHT. GENERALLY GET COLDER TEMPS UNDER THESE SCENARIOS BUT WITH
THE POSITION OF THE HIGH BEING FURTHER WEST COULD KEEP A LITTLE
MORE GRADIENT OVER THE FA. EVEN SO LOOKING AT APPROACHING MARGINAL
EXTREME COLD WARNING CRITERIA AGAIN. SFC HIGH DIVES TOWARD THE
CENTRAL PLAINS INTO SUNDAY. THIS SHOULD KEEP LOTS OF SUN AND
FAIRLY LIGHT WINDS OVER THE AREA. HAVE SOME QUESTIONS ABOUT MIN
TEMPS SAT NIGHT TOO. MODEL GUIDANCE WARMING THINGS UP BUT IT HAS
BEEN TRENDING DOWNWARD SLOWLY...SO IT MAY NOT BE COLD ENOUGH.
THERMAL PROFILE IS WARMER BUT WITH LIGHT WINDS AGAIN AND CLEAR
SKIES COULD GET GOOD RADIATIONAL COOLING AGAIN.

LONG TERM (SUN NIGHT-THU)...
A CONTINUATION OF RELATIVELY QUIET AND MILD WEATHER IS EXPECTED
IN THE LONG TERM...WITH NO MAJOR SYSTEMS EXPECTED. THE ECMWF
IS SLOWER WITH THE DEPARTURE OF A WAVE ON SUN NIGHT...HOWEVER WITH
A DRY AIRMASS NO PRECIP IS EXPECTED. A WAVE DOES EJECT OUT OF THE SW
MID WEEK...GIVING THURSDAY A CHANCE OF SOME LIGHT SNOW IN MY
SOUTHEASTERN ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Feb 9, 4:53 AM CST, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
453 AM CST THU FEB 9 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
453 AM CST THU FEB 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES AFTER MIDNIGHT COULD DROP INTO THE 20 TO 30
BELOW RANGE WITH SOME LOCATIONS DROPPING BELOW 30 BELOW AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES FRIDAY MORNING WILL RANGE FROM 20 TO 35 BELOW
ZERO. AFTER SOME RECOVERY FRIDAY AFTERNOON...WIND CHILLS FRIDAY
NIGHT AND EARLY SATURDAY MORNING WILL AGAIN DROP INTO THE 20 TO 30
BELOW ZERO RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kittson

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Roseau

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
February 10, 2:45 AM CST to 10:00 AM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357035, 357036, 357037, 357038, 357039, 357040, 357041, 357042, 357043, 357044, 357045, 357046, 357047, 357048, 357049.